Alert archive / Texas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 49, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 23, 2008, 7:08 PM CDT for Mitchell County, Texas. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 23, 2008, 7:08 PM CDT (00:08 UTC)
- Expired
- Apr 23, 2008, 7:35 PM CDT
- In force
- 27 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
County Mitchell County, TX
The radar
The San Angelo radar (KSJT), 122 km from the middle of the area, began a volume at 00:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 23, 3:25 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 0.1 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 714 J/kg
- Mixed-layer CIN
- -196 J/kg
- Mixed-layer LCL
- 2121 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 86 m²/s²
- 0-3 km storm-relative helicity
- 141 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KMAF 240008
SVRMAF
TXC335-240045-
/O.NEW.KMAF.SV.W.0049.080424T0008Z-080424T0045Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
708 PM CDT WED APR 23 2008
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN MITCHELL COUNTY IN WEST TEXAS...
* UNTIL 745 PM CDT
* AT 705 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES
SOUTHWEST OF CUTHBERT...OR 16 MILES WEST OF COLORADO CITY...MOVING
EAST AT 41 MPH.
* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
WESTBROOK...
CUTHBERT...
COLORADO CITY...
LORAINE...
DURING A SEVERE THUNDERSTORM... THE BEST PROTECTION CAN BE FOUND IN
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT WEDNESDAY EVENING
FOR SOUTHWESTERN TEXAS.
LAT...LON 3251 10066 3226 10067 3231 10117 3233 10118
3252 10118
TIME...MOT...LOC 0008Z 273DEG 36KT 3242 10110
$$
052 follow-up statements
000
WWUS54 KMAF 240017
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
717 PM CDT THU APR 23 2008
TXC335-240045-
/O.CON.KMAF.SV.W.0049.000000T0000Z-080424T0045Z/
MITCHELL TX-
717 PM CDT THU APR 23 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR NORTHERN MITCHELL COUNTY...
AT 714 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED NEAR WESTBROOK...OR ABOUT 12 MILES WEST OF
COLORADO CITY...MOVING EAST AT 40 MPH.
SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...COLORADO
CITY AND LORAINE.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT WEDNESDAY EVENING
FOR SOUTHWESTERN TEXAS.
LAT...LON 3251 10066 3226 10067 3231 10117 3233 10118
3252 10118
TIME...MOT...LOC 0017Z 274DEG 34KT 3240 10102
$$
05000
WWUS54 KMAF 240035
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
735 PM CDT THU APR 23 2008
TXC335-240045-
/O.CAN.KMAF.SV.W.0049.000000T0000Z-080424T0045Z/
MITCHELL TX-
735 PM CDT THU APR 23 2008
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN MITCHELL COUNTY IS
CANCELLED...
AT 735 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAS WEAKENED
BELOW SEVERE LEVELS. THEREFORE THE SEVERE THUNDERSTORM WARNING IS
CANCELLED.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT WEDNESDAY EVENING
FOR SOUTHWESTERN TEXAS.
LAT...LON 3251 10066 3226 10067 3231 10117 3233 10118
3252 10118
TIME...MOT...LOC 0035Z 274DEG 34KT 3239 10082
$$
05What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 6:52 PM CDT, 16 minutes earlier.
Area forecast discussion, Apr 23, 6:52 PM CDT, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
652 PM CDT WED APR 23 2008
.AVIATION...
VFR CONDITIONS ARE EXPECTED TO PERSIST WEST OF A KMAF TO KHOB TO
KFST LINE THIS EVENING. THUNDERSTORMS WILL CONTINUE TO DEVELOP ALONG AND
NORTH OF A STALLED FRONTAL BOUNDARY LOCATED FROM BIG SPRING TO
JUST SOUTH OF SEMINOLE. SURFACE WINDS WILL GRADUALLY SHIFT TO
SOUTHERLY...THEN TO SOUTHWEST BY THE END OF THE TAF FORECAST PERIOD.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING FROM 5 PM THIS AFTERNOON TO 7 PM MDT THIS
EVENING FOR THE FOLLOWING ZONES...GUADALUPE MOUNTAINS
NP/LINCOLN NF/LNZ...SOUTHEAST PLAINS/BLM ROSWELL/LNZ.
TX...RED FLAG WARNING FROM 6 PM CDT /5 PM MDT/ TO 8 PM CDT /7 PM MDT/
THIS EVENING FOR THE FOLLOWING ZONES...GUADALUPE
MOUNTAINS...LOVING...REEVES COUNTY AND UPPER TRANS PECOS...
VAN HORN AND HIGHWAY 54 CORRIDOR.
&&
03Hazardous weather outlook, Apr 23, 1:57 PM CDT, 5 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 157 PM CDT WED APR 23 2008 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-241900- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR- REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND- GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA- PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL- GUADALUPE MOUNTAINS- 157 PM CDT WED APR 23 2008 /1257 PM MDT WED APR 23 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS THE AREA INTO THE EVENING EAST OF A LINE FROM HOBBS TO NEAR FORT STOCKTON. SOME OF THESES STORMS WILL BE SEVERE WITH BRIEF HEAVY RAIN. THE BEST CHANCE FOR SEVERE WEATHER AND RAIN WILL BE NORTH AND EAST OF A LINE FROM NEAR SEMINOLE...TO STANTON...TO GARDEN CITY. LARGE HAIL...DAMAGING WIND...AND ISOLATED TORNADOES WILL BE POSSIBLE. FIRE WEATHER CONCERNS REMAIN HIGH ACROSS SOUTHEAST NEW MEXICO AND THE UPPER TRANS PECOS INCLUDING VAN HORN AND THE GUADALUPE MOUNTAINS WHERE DRY AND WINDY CONDITIONS ARE EXPECTED. A RED FLAG WARNING IS IN EFFECT FOR THAT AREA. ALSO ISOLATED DRY LIGHTNING IS A CONCERN IN AND AROUND THE DAVIS MOUNTAINS AND INTO THE FORT STOCKTON AREA AS THE DRY AIR MOVES EAST AS STORMS DEVELOP. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY DRY AIR WILL MOVE FARTHER EAST THURSDAY AND FIRE WEATHER CONCERNS WILL REMAIN ELEVATED WITH VERY DRY AIR AND WARM TEMPERATURES... ESPECIALLY IN THE GUADALUPE MOUNTAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY EAST OF A SEMINOLE TO FORT STOCKTON LINE. SPOTTERS AND EMERGENCY MANAGERS IN THIS AREA SHOULD MONITOR DEVELOPING WEATHER CONDITIONS. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Local storm report, Apr 23, 4:53 PM CDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
453 PM CDT WED APR 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM HAIL 4 E SEMINOLE 32.72N 102.58W
04/23/2008 E0.88 INCH GAINES TX TRAINED SPOTTER
&&
CDANIELSLocal storm report, Apr 23, 5:20 PM CDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
520 PM CDT WED APR 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL SAND 32.70N 102.18W
04/23/2008 E1.00 INCH DAWSON TX PUBLIC
&&
DHLocal storm report, Apr 23, 5:29 PM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
529 PM CDT WED APR 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0237 PM HAIL 14 NW SNYDER 32.86N 101.09W
04/23/2008 E0.88 INCH SCURRY TX TRAINED SPOTTER
&&
CDANIELSLocal storm report, Apr 23, 5:39 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
539 PM CDT WED APR 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0531 PM HAIL SEMINOLE 32.72N 102.65W
04/23/2008 E0.88 INCH GAINES TX LAW ENFORCEMENT
&&
DHLocal storm report, Apr 23, 6:24 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
624 PM CDT WED APR 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0616 PM HAIL 6 WSW ACKERLY 32.49N 101.81W
04/23/2008 E2.75 INCH MARTIN TX TRAINED SPOTTER
OCCURRED AT FM26 AND FM2002
&&
DHLocal storm report, Apr 23, 6:41 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
641 PM CDT WED APR 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM HAIL 3 SSE ACKERLY 32.48N 101.70W
04/23/2008 E1.00 INCH MARTIN TX PUBLIC
&&
DHThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 23, 7:33 PM CDT | Severe Thunderstorm Warning | MAF | Borden | 57 min |
| Apr 24, 4:40 AM CDT | Red Flag Warning | MAF | 15 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.